Pennsylvania, 2003

Flash Flood in Pennsylvania, August 12, 2003

August 12, 2003 · NWS CTP · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 12, 7:50 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 12, 7:50 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
850 PM EDT TUE AUG 12 2003

EVENING ACTIVITY FINALLY DWINDLING AFTER SUNSET.  SOME LOCALLY HEAVY
RAIN FELL OVER THE SOUTH CENTRAL MOUNTAINS...NO WIDESPREAD PROBLEMS
THOUGH AS RELAYED BY COUNTY 911/ETAS ALTHOUGH YORK COUNTY HAD
RESPONDED TO 2 HOURS FIRES CAUSED BY LIGHTNING.

OVERNIGHT WILL FEATURE MORE FOG FORMATION...SOME LOCALLY DENSE. THIS
IS COVERED IN GOING FORECAST GRIDS AND TEXT...SO EVENING UPDATE WL
CLEAN UP AND REMOVE EVENING WORDING.

CONTINUED IMPROVEMENT IN STORE AS LARGE SCALE RETROGRESSION OF UPPER
LEVEL FEATURE RESULTS IN RISING HEIGHTS AND DEPARTURE OF PESKY UPPER
TROF WHICH HAS PLAGUED US WITH LOCALLY HEAVY RAINFALL FOR MUCH OF
THE LAST TWO WEEKS.

DEVOIR

PREVIOUS DISCUSSION:
--------------------

.SHORT TERM...
SCATTERED CONVECTION THIS EVENING WILL AGAIN DIE OFF QUICKLY AFTER
LOSS OF DAYTIME HEATING.  COULD SEE A HEAVY RAINER OR TWO ACROSS THE
SOUTHERN TIER...BUT ANY STRONGER STORMS WILL REMAIN ISOLATED.
PATCHY DENSE FOG AGAIN OVERNIGHT AS GROUND REMAINS QUITE WET KEEPING
HUMIDITY LEVELS HIGH.  THEN ANOTHER CHANCE FOR A TSTORM TOMORROW
BEFORE RIDGING BEGINS TO TAKE OVER.

.EXTENDED...
BROAD RIDGE BUILDING IN FOR THE LATER PERIODS.  COULD SEE ENOUGH LOW
LEVEL MOISTURE RETURN BY MON/TUE FOR AN ISOLATED AFTERNOON TSTORM.
OTHERWISE TEMPS AT OR ABOVE AVERAGE THROUGH THE PERIOD.

.PRELIMINARY POINT TEMPS/POPS...
MDT   69 86 69 88 / 20 30 10 10
IPT   66 84 64 86 / 20 30 10 10
BFD   58 81 57 82 / 20 30 10 10
JST   62 80 63 82 / 20 30 10 20
AOO   64 83 65 84 / 20 30 10 10
UNV   64 84 63 86 / 20 30 10 10
SEG   68 86 66 87 / 20 30 10 10
LNS   68 87 68 88 / 20 30 10 10
THV   68 86 69 88 / 20 30 10 10

.CTP...
PA...NONE.

RXR
Hazardous weather outlook, Aug 12, 3:54 AM EST, 17 hours 6 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-121100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
454 AM EDT TUE AUG 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

SCATTERED...SLOW MOVING SHOWERS AND THUNDERSTORMS WILL AFFECT
CENTRAL PENNSYLVANIA TODAY. A FEW OF THESE STORMS COULD PRODUCE
EXCESSIVE RAINFALL AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...

LOCALLY HEAVY RAIN FROM SCATTERED SHOWERS AND THUNDERSTORMS WILL
STILL BE POSSIBLE ON WEDNESDAY.  OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KF

The radar

The State College radar (KCCX), 109 km away, was scanning. The volume nearest the first event began at 02:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, McKean

When
August 12, 9:00 PM EST to 11:00 PM EST
Where
McKean County, Eldred
Reported by
EMERGENCY MANAGER
Coordinates
41.808, -78.569 (the zone’s center; the record gives no point)

Flash Flooding caused numerous secondary roads and three state roads to be closed in the town of Eldred. Rapidly rising water on Knapp Creek also caused the flooding of a fire station in Eldred.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369551.